Airmen to keep focus on safety at home

0
93
(U.S. Air Force photo/Tech. Sgt. Samuel Morse)

LUKE AIR FORCE BASE, ARIZONA — Airmen are constantly trained to be safe in everything while at work, but how safe are we when we arrive home?

According to the National Safety Council, an estimated 93,200 unintentional injury-related deaths occur in the home and community.

The top causes of injuries involve motor vehicles, poisoning, falls, choking, drowning, fires and burns.

Driving to and from work is where the awareness of safety begins outside of the work place. Vehicle crashes are the leading cause of death for children and young adults ages 5 to 24, and the number two cause of death for adults older than 25 years old. Most of these deaths are preventable.

“Before I came into the safety career field I never really consciously looked into a lot of safety things at home,” said Tech. Sgt. Michael Mavrakis II, 56th Fighter Wing Ground Safety NCO in- charge. “Now that I work in the safety office, I know what to look for.”

People can prevent accident by not driving impaired, slowing down, buckling up, making good driving choices and always watching for children. Also do not let a child play in or around a vehicle. According to the NSC, poison control centers receive an estimated 2.2 million calls a year seeking medical help for unintentional poisoning. The most common poisons include prescription medications, over-the-counter medications, cleaning products and personal care products.

An estimated 165 young children per day are treated for accidental poisoning. Parents can ensure that all medication is kept out of reach of young children. Securely fasten the safety cap until you hear it click which indicates it’s securely locked. It is also a good idea to never tell children that medicine is candy. Always dispose of left over or unwanted medications. It is also a good idea to ask visitors to lock away the medication as well as keep poison control on speed dial.

When giving your child medicine, review the medication with a pharmacist and carefully review the label before administering to a child. Only use the measuring device given with the medication.

Choking can occur at any age with the young and elderly being most at risk. Signs of a child choking can include difficulty breathing, bluish skin, inability to make a sound a weak cry or cough or high pitched sounds while inhaling. The Heimlich Maneuver can be performed to aid a choking victim. The procedure is not recommended for children younger than 1 year old.

For children, keep small objects out of reach, cut food into small pieces, never give them hard candy and always supervise them while they eat.